Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 12, NWS Salt Lake City, UT

May 6, 2024Duchesne County, Utah

NWS Salt Lake City, UT issued this wind advisory at May 6, 2024, 11:11 AM MDT for Duchesne County, Utah. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 6, 2024, 11:11 AM MDT (17:11 UTC)
Expired
May 6, 2024, 8:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 5.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS75 KSLC 061711
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1111 AM MDT Mon May 6 2024

UTZ114-070115-
/O.NEW.KSLC.WI.Y.0012.240506T1711Z-240507T0200Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
1111 AM MDT Mon May 6 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...Western Uinta Basin.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CRK
1 follow-up statement
098 
WWUS75 KSLC 061910
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
110 PM MDT Mon May 6 2024

UTZ114-070200-
/O.CON.KSLC.WI.Y.0012.000000T0000Z-240507T0200Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
110 PM MDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...Western Uinta Basin.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

UTZ102-103-106-121-071000-
/O.NEW.KSLC.FZ.A.0002.240508T0600Z-240508T1500Z/
Tooele and Rush Valleys-Eastern Box Elder County-Utah Valley-San
Rafael Swell-
Including the cities of Snowville, Lehi, Tooele, Green River,
Goblin Valley, Payson, Provo, Brigham City, Grantsville, and
Vernon
110 PM MDT Mon May 6 2024

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY 
MORNING...

* WHAT...Sub-freezing temperatures as low as 27 possible.

* WHERE...San Rafael Swell, Eastern Box Elder County, Tooele and 
  Rush Valleys, and Utah Valley.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Drain in-ground sprinkler systems and cover above ground pipes.

&&

$$

STW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 6, 3:55 AM MDT, 7 hours 16 minutes earlier.

Area forecast discussion, May 6, 3:55 AM MDT, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
355 AM MDT Mon May 6 2024

.SYNOPSIS...A cold, unsettled pattern will continue through
midweek across much of the region...bringing significant northern
mountain snow accumulations. A gradual warming and drying trend is
expected across northern Utah late in the week. This warm-up may
be slower across southern Utah as a remnant low remains in place
across the area.

&&

.SHORT TERM (Through 12Z/6AM Wednesday)...An unseasonably cold,
elongated upper low continues to progress east across the northern
Utah/southwest Wyoming early this morning. A fairly broad area of
precipitation across northern Utah is being driven in large part
by the upper circulation passing overhead, with some orographic
enhancement and perhaps a little influence from the relatively
warm waters of the GSL as -8C to -9C 700mb air spreads overhead.
Snow levels are generally just off the valley floor, but are
falling within heavier showers/bands of precipitation.

This area of forcing will move east through sunrise, however
quickly on its heels is a plume of low/mid level warm advection
spreading across southern Idaho and far northwest Utah, on the
back side of the parent low. This region of forcing will spread
across northern Utah/southwest Wyoming this morning, bringing
another round of organized precipitation. Valley floors will again
see a mixture of rain and snow dependent on precip rates, while
elevations above roughly 4500 feet see predominant snow. This snow
will be heavy at times across the higher terrain of northern
Utah, where a Winter Storm Warning remains in effect.
Precipitation will trend showery this afternoon as shortwave
ridging temporarily builds overhead.

Temperatures will remain well below climo across the forecast area
today, with max temps remaining confined to the low-mid 50s
across the northern valleys (10-15 degrees below climo), and low
70s around St George and Bullfrog.

Late tonight into Tuesday an upstream shortwave trough will
quickly dig into the region bringing another round of
precipitation to the I-15 corridor and adjacent terrain across
northern and central Utah. Snow levels will again flirt with the
valley floors, with accumulating snowfall persisting across the
higher terrain. Current Winter Storm Warning expires midday
Tuesday, and may need to be extended depending on whether the
snowfall Tuesday remains impactful. The re-enforcing shot of cold
air will also trend temperatures 5F or so cooler over northern
Utah Tuesday, where max temps will remain in the mid to upper 40s.
Meanwhile temperatures across southern Utah will trend 2-5F
warmer. With this colder air mass spreading into the region, the
potential for a hard freeze exists late Tuesday night across at
least outlying portions of the Wasatch Front and may require
headlines.

.LONG TERM (After 12Z/6AM Wednesday)...Our active pattern over the
next few days will start to subside as the trough responsible for
the unsettled weather will become positively tilted across the
Rockies on Wednesday. Given that a light northwest flow will remain
in place Wednesday morning along with some moisture advection from
the north, lake effect snow is still a possibility (~30% chance) to
the south and east of the GSL. Otherwise, the synoptic forcing
begins to deteriorate with relatively drier conditions unfolding.
Temperatures will remain 15-20 degrees below normal across northern
Utah and ~10 degrees below normal for southern Utah.

As this positively tilted trough lingers across the Rockies on
Thursday and a ridge builds into the PNW, flow aloft will gradually
become more easterly. Flow aloft looks to remain light with cold air
advection fairly marginal resulting in a limited potential for
enhanced easterly canyon/downsloping winds across northern Utah, but
these parameters will be worth monitoring to see if future guidance
starts to trend towards a more impactful scenario.

Guidance has trended towards a scenario in which the parent trough
shifts to the east, but a cutoff low develops across the Great Basin
over the weekend (~87% of members). This weak cutoff low would keep
low PoPs across the area through the weekend with a gradual warming
trend, whereas a more prominent ridge nosing in from the PNW would
lead to much drier and warmer conditions. Additionally, with the
cyclonic flow centered over the southern Great Basin and anticyclonic
flow to our northwest, easterly winds aloft would continue. As
stated previously, the strength of enhanced canyon/downsloping wind
parameters will be monitored closely.

This low looks to gradually decay by early next week with 80% of
members indicating a quieter pattern as ridging spreads into the
Great Basin from the PNW.

&&

.AVIATION...KSLC...MVFR conditions will persist across the KSLC
terminal through midday as light rain and snow continue with reduced
CIGs and mountain obscuration. Two main rounds of precipitation will
move through the terminal. The first, already ongoing, will move out
by ~10Z with another arriving ~13Z and lasting through ~20Z.
Conditions improve to VFR after the second round of precipitation
with VCSH continuing through the afternoon. Light and variable winds
will transition to a gusty west/northwesterly wind during the day.

.REST OF UTAH AND SOUTHWEST WYOMING...MVFR/IFR conditions across
northern Utah/SW Wyoming will persist through midday as light rain
and snow reduce CIGs and VIS, at times. Southern Utah will dry out
with a few snow showers exiting the high terrain and VFR conditions
developing and remaining throughout the day. Winds will become gusty
out of the west/northwest and persist throughout the day.

&&

.FIRE WEATHER...An unseasonably cold storm system will continue
to bring periods of accumulating mountain snow and low elevation
rain across northern and central Utah today through Tuesday. Any
precipitation across southern Utah will remain more spotty.
Temperatures across northern Utah will run 10 to 15 degrees below
normal today and again Tuesday, while temperatures across southern
Utah remain 6 to 10 degrees below normal. With these cool and
unsettled conditions, daytime relative humidity will remain
elevated with excellent overnight recovery.

A shift toward warmer and drier conditions is expected beginning
late this week, however a fair amount of uncertainty remains
regarding how quickly this trend will become established. Roughly
half the guidance begins building a strong area of high pressure
with a more robust warmup heading into the weekend, while the
other half maintains a weakening low pressure area across the
region resulting in a slower warm-up.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until noon MDT Tuesday for UTZ110>112.

WY...None.
&&

Seaman/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, May 6, 8:17 AM MDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
817 AM MDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     Snow             1 SW Liberty            41.32N 111.88W
05/06/2024  E8.0 Inch        Weber              UT   Public

0700 AM     Snow             1 NNW Salt Lake City    40.79N 111.87W
05/06/2024  M7.5 Inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-78 Salt Lake City 2.1
            NE.

0725 AM     Snow             2 N Snyderville         40.73N 111.51W
05/06/2024  M4.0 Inch        Summit             UT   Public

0700 AM     Snow             1 SW Oakley             40.71N 111.30W
05/06/2024  M3.7 Inch        Summit             UT   Cocorahs

            Cocorahs station UT-SM-11 Oakley 0.9 SW.

0600 AM     Snow             2 W Cottonwood Heights  40.60N 111.85W
05/06/2024  M3.0 Inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-27 Sandy 2.0 NE.

0700 AM     Snow             1 N Fruit Heights       41.05N 111.91W
05/06/2024  M2.6 Inch        Davis              UT   Cocorahs

            Cocorahs station UT-DV-24 Fruit Heights 1.3
            N.

0600 AM     Snow             2 N Holladay            40.70N 111.83W
05/06/2024  M2.5 Inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-119 East Millcreek
            0.7 NNW.

0700 AM     Snow             2 SE Woods Cross        40.85N 111.89W
05/06/2024  M2.3 Inch        Davis              UT   Cocorahs

            Cocorahs station UT-DV-39 Bountiful 2.0 SW.

0700 AM     Snow             Salt Lake City          40.78N 111.87W
05/06/2024  M2.0 Inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-47 Salt Lake City 3.3
            E.

0700 AM     Snow             3 N Snowbasin           41.26N 111.84W
05/06/2024  M1.8 Inch        Weber              UT   CO-OP Observer

            CO-OP Observer station OGNU1 Pineview Dam.

0733 AM     Snow             1 SE South Weber        41.12N 111.92W
05/06/2024  M1.7 Inch        Davis              UT   Cocorahs

            Cocorahs station UT-DV-47 South Weber 0.8
            SE.

0700 AM     Snow             3 NNW Cedar City        37.71N 113.09W
05/06/2024  M1.4 Inch        Iron               UT   CO-OP Observer

            CO-OP Observer station CECU1 Cedar City.

0700 AM     Snow             1 W Salt Lake City      40.78N 111.90W
05/06/2024  M1.1 Inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-136 Salt Lake City
            1.7 E.

0700 AM     Snow             1 ESE Kearns            40.65N 111.98W
05/06/2024  M1.0 Inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-96
            Taylorsville-Bennion 2.0 WSW.

0700 AM     Snow             1 SSW Clarkston         41.91N 112.05W
05/06/2024  M1.0 Inch        Cache              UT   Cocorahs

            Cocorahs station UT-CH-42 Clarkston 0.5 SW.

0724 AM     Snow             2 SSE Midvale           40.58N 111.89W
05/06/2024  M1.0 Inch        Salt Lake          UT   Cocorahs

            Cocorahs station UT-SL-73 Sandy 2.1 WNW.

0700 AM     Snow             1 E Beaver              38.28N 112.62W
05/06/2024  M0.7 Inch        Beaver             UT   Cocorahs

            Cocorahs station UT-BV-1 Beaver 0.8 E.

0700 AM     Snow             1 ESE West Weber        41.24N 112.06W
05/06/2024  M0.5 Inch        Weber              UT   Cocorahs

            Cocorahs station UT-WB-3 West Weber 1.0 ESE.

0700 AM     Snow             Syracuse                41.10N 112.05W
05/06/2024  M0.2 Inch        Davis              UT   Cocorahs

            Cocorahs station UT-DV-41 Clearfield 1.7
            WSW.

&&

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:10 PM MDTFreeze WatchSLCBox Elder, Emery, Sevier, Tooele, Utah20 hr

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.